Diarrhea refers to an increase in the weight, volume, and frequency of bowel movements, which are typically loose and watery.
It happens when there are problems with the body’s normal processes of digesting and absorbing food. It can sometimes be the body’s way of getting rid of unwanted or unnecessary materials in the gut.
Diarrhea usually goes away on its own in a few days. For those living with HIV, however, diarrhea can become chronic and severe. It can also lead to health complications.
Current treatment for HIV can suppress levels of the virus in the blood so that they are undetectable. When the levels are undetectable, the body will remain healthy and the virus cannot be transmitted.
Treatment greatly reduces the risk of opportunistic infections affecting the gastrointestinal tract. As a result, there is a lower chance of having infectious diarrhea.
Possible causes of diarrhea for a person living with HIV include:
- parasites, such as cryptosporidium
- side effects of medications
- loss of “healthy” bacteria, due to the use of antibiotics
- irritable bowel syndrome (IBS)
- inflammatory bowel diseases, such as ulcerative colitis or Crohn’s disease
- lactose intolerance, or an inability to digest milk or milk products
- problems with the pancreas, such as acute or chronic pancreatitis
- stress and anxiety
- a diet containing a lot of greasy, rich, spicy, and fatty foods
Viruses can also cause diarrhea. Rarer viruses, such as cytomegalovirus or CMV, are most often seen in people with compromised immune systems.
Impact of the virus on the gut
The intestine plays a significant role in the healthy functioning of the human immune system.
The intestine is home to more than half of the body’s antibody-producing cells. HIV attacks these cells, and this reduces the intestine’s ability to function.
Effect of antibiotics
The intestine is also home to the so-called “healthy” bacteria, or gut flora, which promote effective digestion and fight infection.
Antibiotics taken to address other HIV-related problems may attack these “healthy” bacteria and further interfere with the intestine’s ability to work properly.
For those living with HIV, diarrhea can also be a symptom of opportunistic infections, diseases that develop when the immune system is compromised.
Nowadays, the effective use of antiretroviral therapy enables the body to maintain a higher level of immunity, and this has reduced the incidence of infectious diarrhea.
However, several noninfectious factors, such as irritable bowel syndrome (IBS) or reactions to medications, can cause diarrhea for patients with HIV.
When might diarrhea occur and how long does it last?
For people with HIV, diarrhea can be caused by multiple factors. Each case should be reviewed individually, as causes can vary depending on:
- immune system health
- eating habits
- family history
- exposure to illness
Antiretroviral treatment (ART) can reduce the impact of the virus on the body, but diarrhea can also be a side effect of some medications.
Protease inhibitors (PIs) are an important medication for treating HIV, but they may cause gastrointestinal distress. More recently introduced PIs, however, appear to be better tolerated. These include Prezista, Prezcobix, Reyataz, or Evotaz.
Other types of therapy for HIV can also cause gastrointestinal distress.
A number of different foods, supplements, and medications may prompt bouts of diarrhea, or make these episodes worse. The following should be avoided:
- foods high in fat, such as chips and fried foods
- dried fruit, such as prunes
- fresh fruit and fruit juices
- nuts and nut butters
- high-fiber foods, such as dried beans and vegetables
- monosodium glutamate
- artificial sweetener and sugar-free gums or mints
If the symptoms of diarrhea last more than a few days, the person should seek medical advice.
Chronic diarrhea is considered serious. It is generally diagnosed when an individual has had more than three watery bowel movements per day for more than 4 weeks. Chronic diarrhea can lead to dehydration, malnutrition, and wasting.
Tests on blood, stool samples, and the immune system can help identify the source of the problem. If these tests are inconclusive, and the condition is severe, more tests may be needed.
These may include an endoscopy or colonoscopy, which use medical imaging to study the digestive tract.
Treatment will depend on the cause of the diarrhea.
If the underlying cause is an opportunistic infection, appropriate treatment will be prescribed,
If levels of the virus in the body are already low, due to the effective use of antiretroviral therapy, diarrhea may
These, and other helpful products such as Pepto-Bismol (Bismuth subsalicylate), are available over-the-counter.
Other medications may be prescribed, depending on the type and cause of the diarrhea.
It is important not to stop taking antiretroviral medication if diarrhea occurs. Individuals should discuss an appropriate way of addressing their symptoms with their health provider before making any changes, including starting a new medication. Combining drugs can lead to unwanted effects and interactions.
For many people with HIV, diarrhea can be effectively managed with diet. This includes avoiding foods that may trigger diarrhea.
It is important to stay hydrated by drinking plenty of fluids. Healthful, clear liquids such as water are best, but ginger ale and peppermint or ginger tea are also good.
Sports drinks contain electrolytes. These are also good to drink, but people should be wary of the sugar content of sports drinks, as too much sugar can lead to diarrhea.
It is important to drink plenty of fluids to prevent dehydration, but most of these should be consumed between meals. This avoids speeding the movement of food through the intestine.
A healthful diet can help boost the body’s immune system, and this can help in managing HIV. Dietary choices can also affect the incidence of diarrhea.
Eating smaller, more frequent meals can also help, especially when these meals incorporate the following:
- oral rehydration beverages, such as Pedialyte
- yogurt, especially brands containing “live cultures” of acidophilus
- oatmeal, or cream of wheat
- plain pasta or noodles
- boiled eggs
- white toast or crackers
- boiled or mashed potatoes
Some supplements can be helpful for people with HIV who are experiencing diarrhea, but is best to speak to a health provider first, because of the risk of interactions with other drugs.
- amino acid L-glutamine
- probiotics and acidophilus capsules
- soluble fiber products, such as Metamucil and other psyllium-based products
Products such as Metamucil are often used to treat constipation, but they can also help with diarrhea. They absorb water and add bulk to waste moving through the intestine, and this can help reduce the frequency of bowel movements.
To protect health, people experiencing diarrhea should replenish their fluids and nutrients with a healthful, simple diet, and lots of clear fluids.
However, diarrhea can result in a loss of up to 1 gallon of water a day. This loss of fluid may not only lead to dehydration, but it can sap the body of electrolytes, minerals such as sodium and potassium, and other important nutrients.
Dehydration is a common complication of diarrhea. Adults generally need eight 8-ounce glasses of fluids each day, but people with severe diarrhea should drink twice that much.
If a person has HIV and they lose 10 percent or more of their body weight without trying, this is called wasting. It is a serious complication of the virus. Diarrhea is one factor that can contribute to it.
Gastrointestinal (GI) problems are one of the main features of living with HIV.
As well as diarrhea, other GI problems that can occur with HIV include:
- weight loss
- ulcers in the mouth and food pipe
- bleeding in the GI tract
- cytomegalovirus or CMV, and other opportunistic infections
- stomach pain
- gastric non-Hodgkins lymphoma
- Kaposi’s sarcoma
Anyone who is concerned about the symptoms of diarrhea or other symptoms should seek medical advice.